Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 95, NWS Denver/Boulder, CO

June 17, 2003Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 17, 2003, 2:12 PM MDT for Douglas County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 2:12 PM MDT (20:12 UTC)
Expired
Jun 17, 2003, 3:15 PM MDT
In force
63 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Douglas County, CO

The radar

The Denver radar (KFTG), 70 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WUUS55 KBOU 172012
SVRBOU
COC035-172115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
211 PM MDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 315 PM MDT

* AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GREENLAND...OR ABOUT 15 MILES SOUTH OF   
CASTLE ROCK...IT WAS NEARLY STATIONARY.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...GREENLAND
AND LARKSPUR.

LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

LAT...LON 3925 10498 3914 10498 3914 10468 3927 10469

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:05 AM MDT, 11 hours 7 minutes earlier.

Area forecast discussion, Jun 17, 3:05 AM MDT, 11 hours 7 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 AM MDT TUE JUN 17 2003

SHORT TERM DISCUSSION:  CURRENT RADAR SHOWS MORE CONVECTION
DEVELOPING ALONG AND JUST BEHIND FRONTAL SURGE MAKING ITS WAY
SOUTHWARD THROUGH THE AREA.  THIS ACTIVITY SHOULD BE DECREASING
EARLY THIS MORNING WITH SOME STABILIZATION BEHIND FRONT...SIMILAR TO
WHATS OCCURRING IN SOUTHEAST WYOMING RIGHT NOW.  HOWEVER...WITH JUST
A BIT OF DAYTIME HEATING AIRMASS SHOULD DESTABILIZE ENOUGH TO SPARK
ANOTHER ROUND OF STORMS BY THE NOON HOUR.  WE HAVE HIGH DEWPOINTS IN
THE LOWER TO MID 50S TO HELP BREAK THE CAP...NOT TO MENTION WEAK BUT
DEEP UPSLOPE FLOW PAST 10 THOUSAND FEET.  WITH THIS FLOW PATTERN IN
PLACE...SHOULD SEE NUMEROUS SHOWERS/STORMS DEVELOP ALONG THE FRONT
RANGE AND THEN SPREAD SLOWLY SOUTHEASTWARD IN LIGHT STEERING WINDS
FROM THE NORTHWEST.  WILL THEREFORE BUMP POPS UP TO LIKELY ALONG THE
FRONT RANGE FOR THIS AFTERNOON...AND KEEP LIKELYS THROUGH THIS
EVENING.  SOME HEAVY RAINFALL POSSIBLE AS WELL WITH PRECIPITABLE
WATER VALUES AROUND 0.9 INCH AND EXPECTED SLOW MOVEMENT OF STORMS.
SOMEWHAT LOWER POPS SEEM TO BE IN ORDER FOR THE NORTHEAST PLAINS AND
AREAS WEST OF THE DIVIDE IN ABSCENSE OF ANY FORCING MECHANISM...BUT
STILL CANT RULE OUT LOCALLY HEAVY RAIN.

THINGS SHOULD SLOWLY TAPER OFF TONIGHT FROM NORTH TO SOUTH ACROSS
THE AREA AS AIRMASS STABILIZES AND FRONT PUSHES FARTHER SOUTH INTO
NEW MEXICO.

BARJENBRUCH

LONG TERM DISCUSSION:  MODELS SHOW THE UPPER RIDGE AXIS ACROSS UTAH
ON WEDNESDAY...WITH 25 TO 35 KNOT WEST-SOUTHWESTERLY JET LEVEL FLOW
OVER THE FORECAST AREA.  THE UPPER RIDGE AXIS IS PROGGED TO STAY TO
THE WEST OF THE FORECAST AREA WEDNESDAY NIGHT...THEN PUSH INTO THE
WESTERN COUNTY WARNING AREA ON THURSDAY.  THE JET LEVEL FLOW IS
WESTERLY AT ABOUT 30 KNOTS.  THE VARIOUS SYNOPTIC SCALE FORCING
PRODUCTS SHOW LITTLE IN THE WAY OF DEFINITIVE FORCING OF ANY TYPE
THROUGH THURSDAY.  THE LOWER LEVELS...WIND FIELDS SHOW UPSLOPE FLOW
ON WEDNESDAY...MORE SOUTHEASTERLY BY DAYS END.  THIS IS PROGGED TO
CONTINUE OVERNIGHT INTO THURSDAY.  A DENVER CYCLONE IS A GOOD BET
THURSDAY IF THIS BOUNDARY LEVEL FLOW COMES TO FRUITION.  CROSS
SECTIONS SHOW GOOD POTENTIAL INSTABILITY AND FAIRLY GOOD MOISTURE ON
WEDNESDAY...BUT THERE IS A PRETTY STRONG MID LEVEL CAP.  ON
THURSDAY...THE POTENTIAL INSTABILITY IS STRONG AGAIN...AND THE CAP
IS LESS PRONOUNCED.  MOISTURE THROUGH THE ATMOSPHERE IS ABOUT THE
SAME BOTH DAYS.  A THETA-E AXIS IS PROGGED OVER THE FORECAST AREA
FOR THE ALL THREE PERIODS...WEDNESDAY THROUGH THURSDAY.  THE CAPE IS
BETTER THURSDAY AFTERNOON THAN WEDNESDAY.  THE QPF GRIDS ARE FAIRLY
BENIGN THROUGH THE LAST THREE PERIODS.  I WILL GO SLIGHTLY HIGHER
POPS ON THURSDAY AFTERNOON THAN WEDNESDAY.  FOR TEMPERATURES...GRIDS
SHOW WEDNESDAYS HIGHS SIMILAR TO TUESDAYS...WHICH WILL BE BELOW
NORMAL.  THURSDAY HAS A 2 TO 4 C WARM-UP FOR HIGHS.   IN THE
EXTENDED PERIOD...GRIDS KEEP SHOWING PRETTY DECENT UPPER TROUGHINESS
MOVING INTO THE FORECAST AREA FOR THE WEEKEND.  FRIDAY WILL BE THE
WARMEST DAY OF THE EXTENDED PERIOD.     RJK

.DEN...NONE.
Hazardous weather outlook, Jun 17, 11:55 AM MDT, 2 hours 17 minutes before
COZ030>051-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1155 AM MDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE OVER THE RIDGES AND EAST SLOPES OF THE
MOUNTAINS DURING THE EARLY AFTERNOON...THEN SPREAD ONTO THE PLAINS
DURING THE LATE AFTERNOON AND EVENING HOURS.  STORMS WILL BE SLOW
MOVING...WITH THE BIGGEST THREAT FROM STORMS BEING LOCALLY HEAVY
RAINFALL.  WHILE MOST STORMS ARE NOT EXPECTED TO PERSIST LONG ENOUGH
TO CAUSE SERIOUS FLOODING...A FEW OF THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING UP TO 2 INCHES OF RAIN IN JUST 45 MINUTES.
THIS COULD RESULT IN FLOODING PROBLEMS...ESPECIALLY IF IT OCCURS
OVER URBAN AREAS OR THE BURNED AREAS IN THE FOOTHILLS.  THERE IS
ALSO THE POTENTIAL FOR BRIEF PRODUCTION OF LARGE HAIL...BUT THE LACK
OF WIND SHEAR WILL KEEP THESE EVENTS ISOLATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE OVER
THE ENTIRE FORECAST AREA THROUGH THE PERIOD.  AN UPPER LEVEL RIDGE
WILL CONTINUE OVER COLORADO THROUGH FRIDAY BEFORE AN UPPER TROUGH
PUSHES INTO THE FORECAST AREA SATURDAY AND SUNDAY.  MOISTURE LEVELS
WILL REMAIN HIGH ENOUGH THROUGH THE PERIOD TO ALLOW SHOWERS TO
DEVELOP OVER THE MOUNTAINS AND FOOTHILLS DURING EARLY AFTERNOONS AND
THEN MOVE ACROSS THE NORTHEAST PLAINS THROUGH THE EVENINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

GIMMESTAD/DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:43 PM MDTSevere Thunderstorm WarningBOUMorgan62 min
Jun 16, 7:37 PM MDTFlash Flood WarningBOUMorgan2 hr
Jun 17, 3:00 PM MDTSevere Thunderstorm WarningBOUArapahoe60 min
Jun 17, 3:04 PM MDTSevere Thunderstorm WarningBOUArapahoe56 min
Jun 17, 3:26 PM MDTSevere Thunderstorm WarningBOUDouglas64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.